Hail, Marion
- When
- April 5, 11:37 AM CST
- Where
- Marion County, 1.56 mi W of Donnelly
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -93.200
A weak cold front moved through the state during the afternoon of the 4th. This front stalled south of Iowa and became a warm front during the day on the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front moved through the state during the afternoon of the 4th. This front stalled south of Iowa and became a warm front during the day on the 5th. The boundary set the stage for strong lift and thunderstorm development already by the morning of the 5th, and continued through the day. The atmosphere became quite unstable with most unstable CAPE values rising to the 1000-2500 J/kg range by early afternoon. There was considerable deep shear with 60 to 70 kts available in the 0-6 km layer. The LCL level fell as the front lifted north, falling to 750 meters along the frontal boundary. The initial severe weather that occurred was in the form of large hail. The available CAPE in the -10 to -30 C layer of the atmosphere was around 200 J/kg in a relatively low freezing level environment. The freezing level was in the 10,000 to 12,000 foot range. Considerable moisture streamed north to feed the storms. In spite of the surface dews points north of the front in the upper 30s and 40s, readings in the 60s were found just south of the boundary. Precipitable water values rose to 1.25 inches over southern Iowa by early afternoon. Many of the storms produced hail, with numerous reports in the one inch to golf ball size category. The largest hail occurred over south central Iowa with golf ball size hail reported in Clarke County. A secondary round of storms moved through south central into central Iowa by mid afternoon. One of the storms dropped golf ball size hail in Marion County as well, completely covering the ground. The same cluster of storms continued northeast with large hail reported. Half dollar size hail covered the ground in Poweshiek County near Deep River. Another round of thunderstorms developed over northeast Iowa during the afternoon, but they only produced some small hail. Thunderstorm activity decreased during the early evening hours, but began to fire again after sunset as the low level jet developed. Surface winds of 25 to 40 kts from the south developed over Kansas during the evening, with 850 mb winds increasing to southwest at 50 to 60 kts. Most Unstable CAPE increased to 2000 to 3000 J/kg, while the CAPE in the -10 to -30 C layer of the atmosphere increased to between 200 and 400 J/kg. Freezing levels increased slightly to a relatively uniform 12,000 feet. Strong thunderstorms formed over southeast Nebraska into southwest Iowa before midnight and continued to track northeast. The storms produced hail, though not as large as the hail during the afternoon for the most part. One of the stronger storms produced golf ball size hail briefly as it moved northeast of Perry. During the predawn hours, downdraft CAPE increased to 700 to 800 J/kg. A cluster of thunderstorms moving across Iowa formed a small mesoscale low and produced a bow echo segment. Gusty winds resulted, however most were below 50 MPH. As the storm moved through Polk County, a 63 MPH wind gust was reported by an RWIS site in Altoona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 5, 5:40 AM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 AM CDT MON APR 5 2010 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... SIGNIFICANT AIRMASS CHANGES IN STORE FOR TODAY AS SFC RIDGE SLIDES TO THE EAST THIS MORNING. VERY STRONG THETA-E ADVECTION WILL MAKE ITS WAY FROM KANSAS INTO IOWA BY MIDDAY AND INTO THE AFTERNOON ON INCREASING SOUTH-SOUTHWEST WINDS ALOFT. MUCAPES AND SOUNDINGS INDICATE INSTABILITY WILL BE QUITE ELEVATED INITIALLY STARTING AROUND 700MB. HOWEVER...AS MOISTURE DEEPENS WILL SEE THE MUCAPES DROP TO LOWER LEVELS. SHEAR IS VERY STRONG DURING THIS TIME WITH GFS INDICATING 0-3KM BULK SHEAR VALUES OF 40KTS AND 0-3KM HELICITY VALUES OF 300-500 M2/S2. ANTICIPATE THOSE UPDRAFTS THAT BECOME STRONG ENOUGH TO SUSTAIN FOR SOME TIME WILL BEGIN TO SPIN AND BE CAPABLE OF HAIL PRODUCTION. GIVEN THAT THE INSTABILITY IS QUITE ELEVATED...ALL STORMS SHOULD HAVE INFLOW WELL ABOVE THE SFC WITH LITTLE TOR THREAT INITIALLY. HOWEVER...AS SFC BOUNDARY APPROACHES SOUTHERN IA BY END OF FORECAST PERIOD...INSTABILITY LIKELY TO BECOME CLOSER TO SFC BASED PER SOUNDINGS FROM RDD AND AIA. THIS WILL BE THE BEST CHC FOR TORNADOES AND WILL OCCUR LATE AFTERNOON/EARLY EVENING WITH CAPES OF 1500-2000 J/KG IN THE SOUTHERN TWO/THREE ROWS OF COUNTIES. THE STRONG WAA TODAY WILL BE OFFSET BY INCREASING CLOUDS AND SHRA/TSRA SO WILL STICK WITH A BLEND OF MAV/MET GUIDANCE. .LONG TERM /TONIGHT THROUGH SUNDAY/... STAGE SET FOR A VERY ACTIVE NIGHT TONIGHT AND DAY TUESDAY. MODELS HAVE COME TOGETHER...OUTSIDE OF THE GFS...ON THE GENERAL PLACEMENT OF THE WARM FRONT. LOOKING AT CONSENSUS OF GEM/EURO/NAM FOR BETTER PLACEMENT PUTS THE BOUNDARY NEARER THE IA/MO BORDER BY 00Z AND LIFTS THE BOUNDARY TO NEARER I80 BY 06Z. INITIALLY IN THE EVENING HOURS FOCUS WILL BE ON SEVERE CHANCES WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...BUT ALONG AND JUST SOUTH OF THE BOUNDARY THERE WILL CONTINUE A SLIGHT TORNADO THREAT INTO THE LATE EVENING HOURS WITH THE MOST LIKELY AREAS OVER SOUTHERN/SOUTHWEST PORTION OF THE FORECAST AREA. THIS IS WHERE THE LOW LEVEL HELICITY AND MLCAPE WILL BE THE MOST FAVORABLE...THOUGH STILL SOME QUESTION WHETHER STORMS CAN BECOME SFC BASED THERE. AS THE EVENING PROGRESSES THE FRONT WILL SLOWLY LIFT NORTH AS STORMS FIRE ALONG AND ALOFT. BULK SHEAR WILL SUPPORT SUPERCELLS WITH LARGE HAIL LIKELY. MOISTURE TRANSPORT IS TREMENDOUS INTO THE FRONTAL ZONE THROUGH THE NIGHT. STORMS AND SOME ROTATION SHOULD BE MAINTAINED ALL NIGHT AS THE FRONT LIFTS NORTH. PWATS RUNNING AT 1.35 OR SO...AND STILL EXPECT GENERAL RAINFALL AREA OF 1-2 INCHES WITH 2-3 INCHES POSSIBLE BETWEEN 03Z AND 12Z. ONLY THING PREVENTING HEAVIER RAINFALL IS THAT THE MEAN FLOW IS 40 TO 50 KTS...THOUGH THE CORFIDI VECTORS ARE RUNNING ABOUT 20KTS. SOME HYDRO CONCERNS IF THINGS GET OUT OF HAND OVER ONE LOCATION...BUT CURRENT 3 HOUR FFG GUIDANCE AND SOIL MOISTURE CONDITIONS SUGGEST THAT 2-3 INCHES IS STILL MANAGEABLE AT MANY LOCATIONS CENTRAL AND SOUTH. THE NORTHERN AREAS OF THE FORECAST AREA MAY BE ON THE LOWER ENVELOP OF TOLERATING THIS MUCH RAINFALL. WILL LET DAY SHIFT REEVALUATE THAT AREA FOR POSSIBLE FFA. SOLNS DIFFER TO SOME EXTENT AS TO WHERE THE LOW ENDS UP TUESDAY AFTERNOON. FOR THE MOST PART...CONSENSUS SHOWS THAT AREAS EAST OF HIGHWAY 169 AND SOUTH OF US 20 WILL REMAIN IN THE WARM SECTOR FOR A GOOD SHARE OF THE DAY. FORCING WILL INCREASE DURING THE DAY TUESDAY AS MAIN SHORT WAVE AND UPPER LEVEL JET STREAK APPROACH FROM THE SOUTHWEST. BUFR SOUNDINGS SHOWING THAT BY EARLY TO LATE AFTERNOON FROM JUST WEST OF KDSM TO NEAR KOTM...CAP IS GONE WITH MLCAPE INCREASING TO 2400 J/KG. BOTH THE GFS/NAM SHOW SIMILAR SOUNDINGS THOUGH THE GFS IS QUICKER TO ERODE THE CAP BY 18Z AND THE NAM GOES AWAY AT 00Z. BULK SHEAR IS STILL HIGH WITH 50 TO 65 KTS OF 0-6KM SHEAR PROGGED. AM STILL EXPECTING A SECOND ROUND OF SVR WEATHER DURING THIS TIME. FOR NOW ...BEST POTENTIAL IS FOR LARGE HAIL AND DAMAGING THUNDERSTORM WINDS AGAIN...WITH SOME POTENTIAL FOR TORNADOES ALONG THE BOUNDARY. STORMS WILL BECOME BETTER ORGANIZED AS THEY HEAD EAST. LCL HEIGHTS AND HIGHER SFC DEW POINTS OVER THE EAST/SOUTHEAST MAY ALSO AID IN TORNADO DEVELOPMENT. BEST TO EVALUATE PARAMETERS AGAIN OVER THE NEXT TWO SHIFTS REGARDING TUESDAY SVR MODES. MODELS DIFFER WITH STORM ON WED. BOTH NAM/GFS SHOW PRONOUNCED H850 CLOSED LOW AND STRONG DEF ZONE AND MOD/HEAVY RAINFALL. EURO/GEM SHOW PROGRESSIVE TROUGH AND LITTLE SECONDARY DEVELOPMENT. SINCE THIS IS SUCH A DRASTIC CHANGE FROM PREVIOUS TWO NIGHTS...WILL NOT BUY CHANGE IN TOTALITY. HAVE MADE SOME ADJUSTMENTS TO LINGER POP/PRECIP FOR NOW. LATER IN THE WEEK...GFS SEEMS TOO FAST WITH WARM UP. && .AVIATION... 05/12Z...WILL SEE CIGS EXPAND INTO IOWA TODAY AS WARM FRONT LIFTS TOWARD THE STATE. THE CIGS WILL REMAIN VFR THIS MORNING BUT THUNDERSTORMS ARE FORECAST TO DEVELOP ACRS MUCH OF THE AREA BY THIS AFTERNOON WITH MVFR CIGS IN AND AROUND THE STORMS. VSBYS WILL BE AFFECTED BY THE STORMS AS WELL WITH LIMITED VSBYS NEAR STORMS AS WELL. OTHERWISE...LOCATIONS AWAY FROM STORMS WILL SEE VFR CONDITIONS INTO TONIGHT AS LIGHT AND VARIABLE WINDS BECOME EASTERLY AND SOUTHEASTERLY AND INCREASE THROUGH THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...REV AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 945 AM CDT MON APR 5 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-061445- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 945 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON AND EARLY THIS EVENING...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AFTER 8 PM THIS EVENING...SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE LIKELY. ISOLATED TORNADOES ARE ALSO POSSIBLE TONIGHT. IN ADDITION TO A FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS BACK ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON SOUTH OF HIGHWAY 20 AND EAST OF HIGHWAY 169. ACROSS THIS AREA...THE POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY...TONIGHT...AND TUESDAY AFTERNOON. AN EMERGENCY MANAGERS WEBINAR WILL BE CONDUCTED AT 11 AM THIS MORNING. IAZ070>075-081>086-092>097-061445- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 945 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT DURING THE AFTERNOON AND THROUGH EARLY THIS EVENING...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. AFTER 6 PM THIS EVENING...SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE LIKELY. A FEW TORNADOES WILL REMAIN POSSIBLE THROUGHOUT THE OVERNIGHT HOURS. THERE IS THE POTENTIAL FOR A STRONG TORNADO TO OCCUR. IN ADDITION TO A FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS BACK ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON SOUTH OF HIGHWAY 20 AND EAST OF HIGHWAY 169. ACROSS THIS AREA...THE POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY...TONIGHT...AND TUESDAY AFTERNOON. AN EMERGENCY MANAGERS WEBINAR WILL BE CONDUCTED AT 11 AM THIS MORNING. REV/DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT MON APR 5 2010 IAZ070>075-081>086-092>097-051900- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 1200 PM CDT MON APR 5 2010 ...STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF INTERSTATE 80 OVER THE NEXT FEW HOURS. LARGE HAIL IS EXPECTED WITH THE STRONGEST STORMS. ANOTHER ROUND OF STRONG STORMS IS ANTICIPATED LATE THIS AFTERNOON AND EVENING. A TORNADO THREAT WILL DEVELOP WITH THIS SECOND ROUND OF STORMS. DONAVON
The Des Moines radar (KDMX), 62 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
38 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was reported at the Van Meter fire station.
Nickel to quarter size hail was covering the ground.
Hail reported by the Sheriff's deputy in the small town of Hopeville.
The ground was white with hail.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214419, 214420, 214421, 214422, 214423, 214424, 214425, 214426, 214427, 214428, 214429, 214430, 214431, 214432, 214449, 214433, 214434, 214736, 214435, 214436, 214735, 214437, 214438, 214440, 214443, 214441, 214442, 214444, 214445, 214447, 214448, 214463, 214464, 214465, 214466, 214467, 214468, 214469, 214470.